Individual case: Anaphylaxis and contact dermatitis from electrocardiogram electrode pads

A patient had both delayed and immediate allergic reactions.


The patient

Figure Contact dermatitis from EKG electrode and defibrillator pads demarcated by localized erythematous skin changes
Figure. Contact dermatitis from EKG electrode and defibrillator pads, demarcated by localized erythematous skin changes.

A 47-year-old man with a history of coronary artery disease and allergic contact dermatitis to electrocardiogram (EKG) electrode pads was admitted for work-up and monitoring of chest pain. Prior hospitalizations requiring telemetry monitoring, EKGs, and placement of defibrillator pads had resulted in localized pruritic, erythematous skin changes one to two days after placement of the EKG leads. One year prior, when the patient had been admitted for ST-elevation myocardial infarction and cardiac arrest, multiple EKGs were taken, with the pads causing skin changes consistent with contact dermatitis (Figure). He had reacted to various electrodes, including pediatric and “hypoallergenic” types, but not to MRI-compatible EKG electrode pads.

On this current admission to the medical floor, vitals included a heart rate of 80 beats/min, blood pressure of 135/78 mm Hg, and 98% oxygenation on room air. No skin findings were noted on initial presentation. His troponin level was below 0.01 ng/mL. His medications included lisinopril, metoprolol, rosuvastatin, and ticagrelor. The patient was being monitored with EKG non-MRI compatible electrode pads. On day 2 of hospitalization, the patient noticed an electrode pad had fallen off, so he reattached it, in the process touching the conductive gel on the bottom of the pad. Subsequently, he touched the top of a straw, placed the bottom of the straw into a glass of water, and drank from the straw. Within minutes, he developed tongue, lip, and facial swelling with acute respiratory distress and had to be intubated for airway protection and transferred to the ICU. He was treated for anaphylaxis with epinephrine, methylprednisolone, diphenhydramine, and famotidine, with resolution of angioedema. Upon review, no new medications, foods, or exposures were identified. He has avoided EKG electrode pads, except MRI-compatible pads, since that time.

The diagnosis

This diagnosis is both immediate type I (anaphylaxis) and delayed type IV (allergic contact dermatitis) hypersensitivity to EKG electrode pad conductive gel. Hypersensitivity reactions are examples of an immune system overreaction to an actual threat or benign allergen. Type IV hypersensitivity is a delayed T-cell-mediated reaction occurring one to three days after exposure, such as allergic contact dermatitis. In contrast, immediate type I hypersensitivity reactions involve an antigen cross-linking IgE on the surface of mast cells and basophils leading to degranulation; release of histamine, leukotrienes, and prostaglandins; and anaphylaxis. Type I reactions occur within minutes to hours of exposure to an allergen.

It is uncommon to have more than one type of hypersensitivity to a drug or allergen. In a study of 120 participants with contact dermatitis published in Contact Dermatitis in 2016, only one had evidence of both immediate type I and delayed type IV hypersensitivity (to chlorhexidine), determined by positive prick and patch testing. There are documented cases of allergic contact dermatitis related to EKG electrode pads, typically caused by polyacrylates found in product material. In contrast, anaphylaxis to EKG electrodes, or polyacrylates, has not been documented.

The route of exposure may play a role in the presentation of hypersensitivity, as has been observed with latex allergy. Reactions to natural rubber latex range from cutaneous to anaphylactic reactions. Fifteen latex allergens have been identified, and mucosal or parenteral contact has been associated with a higher risk of severe reactions and anaphylaxis, which is thought to be related to differing bioavailability of latex allergens. Certain latex allergens, which are protein bound and less soluble, have been identified in patients with cystic fibrosis who had repeated mucosa exposure to latex and anaphylaxis during surgery. This suggests the possibility of allergen components in polyacrylates, which could predispose certain populations to contact dermatitis and others to anaphylactic reactions based on route of exposure, although further study is required.

Pearls

  • Ingestion of polyacrylates from EKG electrode pads may lead to anaphylaxis and should be considered as a cause of a reaction if no other triggers are identified.
  • A patient can have both delayed and immediate hypersensitivity reactions to a single allergen, although this is rare.

Other cases in this issue